Serving all people by providing personalized health and wellness through exemplary care, education and research.
Explore health content from A to Z.
I need information about...
Drug-induced hepatitis is a redness and swelling (inflammation) of the liver that is caused by a harmful (toxic) amount of certain medicines.
The liver helps to break down certain medicines in your blood. If there is too much medicine in your blood for your liver to break down, your liver can become badly damaged. This can lead to drug-induced hepatitis.
Drug-induced hepatitis is rare. It is caused when you have a harmful or toxic amount of some medicines, vitamins, herbal remedies, or food supplements.
In most cases, you may be taking a medicine for several months before it reaches a toxic level and affects your liver. But the disease can also happen if you take too much of some medicines, such as acetaminophen. In this case, it can happen quickly. Other times it is an allergic reaction.
Many types of medicines may cause drug-induced hepatitis. These include:
The risk for drug-induced hepatitis varies with each medicine.
You may be at higher risk for drug-induced hepatitis if you:
Each person’s symptoms may vary. Symptoms may include:
The symptoms of drug-induced hepatitis may look like other health problems. Always see your healthcare provider to be sure.
Your healthcare provider will look at your past health and give you a physical exam.
You may have some lab blood tests, including:
Your may also have the following tests:
You must stop taking the medicine that is causing the problem. You must also check your liver closely while it recovers. The liver is often able to heal itself.In severe cases, you may need to be in the hospital as your liver heals.In rare situations, the liver fails and you will need a liver transplant.
Some medicines may cause a slight increase in liver enzymes without any symptoms. You may not need to stop using these medicines. Talk with your healthcare provider about the risks and benefits.
Tips to help you get the most from a visit to your healthcare provider:
Copyright © 2017 Baylor Scott & White Health. All Rights Reserved. |
3500 Gaston Ave., Dallas, TX 75246-2017 | 1.800.4BAYLOR